The mother of a mentally unwell man believes her son could die any day because of the high level of antipsychotic medication he has been prescribed.
But Val Markham's efforts to have her son's clozapine medication levels reduced, including a complaint to the Health and Disability Commissioner, have been in vain.
The 80-year-old's fears are well-founded, with 233 people dying from antipsychotic medication including clozapine between 2007 and 2019.
The most deaths in one year was 30 - an average of 2.5 per month - in 2014, according to Ministry of Justice data released to the Herald under the Official Information Act.
And in March a study of 1405 people who died by poisoning between 2008 and 2013 found unexpectedly high numbers of deaths from clozapine.
Markham, a former medical researcher from Dunedin, believes her 54-year-old son is in danger of dying because of the "toxic" dose of clozapine, sold under the brand name Clozaril, he takes daily to control schizophrenia.
"I first noticed my son's jaundice in August 2017. MedSafe's recommendations are that at first sign of hepatotoxicity [drug-induced liver damage], that dosage be reduced or stopped."
Her son, who Markham does not want to name to protect his privacy, takes 800 milligrams each day as prescribed, the same level that contributed to the death of another patient, Marion Novak, in August, 2011.
In that case Coroner David Crerar found clozapine toxicity contributed to the 49-year-old Dunedin woman's death and criticised Southern District Health Board for failing to recognise the risks of clozapine toxicity to a patient who had twice attended its emergency department shortly before her death.
Family's dental nightmare: Five years and $30,000 to correct children's teeth
Novak also had schizophrenia and suffered seizures. Her death came five months after another Southern DHB patient died of clozapine toxicity.
Markham's son lives in the community but is under the care of a Southern DHB psychiatrist.
Markham says she has raised in writing with the psychiatrist the "signs and symptoms of the serious adverse effects" of her son's medication to no avail.
These include jaundice, a sore stomach and dizziness. Earlier this month he collapsed while out with Markham.
"His medication must be reduced," Markham said.
She suspects her son has suffered a liver injury from the drug and believed abnormal levels would not show up in test results until there had been serious liver damage.
"That he is having repeated episodes of transient jaundice with acute hypotension should have registered with any clinician that the cause - too much clozapine - should be eliminated."
The risks of clozapine are widely researched and in some countries such as Finland the medication is banned because of its death rate.
In December 2008, 27-year-old Luke Pene died in North Shore Hospital from clozapine-induced heart failure.
In November 2013 Alan Draper, 49, died from clozapine toxicity with stroke, and pneumonia as an underlying condition.
The following year in September Thomas Pene, 55, collapsed and died of clozapine intoxication. He was taking a prescribed dose of 300mg for schizophrenia.
A month later Tui Rawiri, 48, died from clozapine toxicity, as did Andrew Pohatu, 49, in December that same year.
These are just a snippet of deaths related to clozapine released to the Herald under the OIA, with the most publically recognised being Daniel Warburton .
The 37-year-old's death in May 2015 from clozapine-induced gastrointestinal hypomotility or slow-gut resulted in a number of recommendations on clozapine-related gut problems by Coroner Brigitte Windley.
While Markham advocates for her son she cannot have the clozapine dose lowered without his consent.
Though her son was entitled to a support person at all times under the Code of Health and Disability Services Consumers' Rights, she believed he had been encouraged by DHB staff to keep her from taking a formal interest in his health.
That was the basis of her complaint to Mental Health Commissioner Kevin Allan in July last year.
But she found herself in a catch-22 situation when HDC deputy commissioner Meenal Duggal wrote back last September stating that because the HDC did not have the consent of Markham's son it would take no further action on the complaint.
"My distinct impression is that nobody cares about my son's health and welfare, except me."
Despite her concerns Markham said she was an advocate of "wider, but appropriate" use of clozapine which had a success rate of more than 30 per cent in previously hard to control psychosis.
Southern DHB mental health general manager Louise Travers said the DHB followed national guidelines on the use of clozapine.
She said patients and their family members were always welcome to contact the DHB directly with concerns.
"We do our best to listen and respond to concerns so we can improve treatment and communication outcomes."